Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 5, 2003, 7:45 PM EDT for Clinton County, Essex County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 7:45 PM EDT (23:45 UTC)
- Expired
- Aug 6, 2003, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Clinton County, NY, Essex County, NY
The radar
The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 052350
FFWBTV
NYC019-031-060600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
745 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESSEX COUNTY IN NORTHERN NEW YORK
CLINTON COUNTY IN NORTHERN NEW YORK
* UNTIL 200 AM EDT WEDNESDAY MORNING.
* AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL ROUNDS OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS
NORTHERN ESSEX COUNTY AND ACROSS MUCH OF CENTRAL CLINTON COUNTY.
DOPPLER RADAR HAS ESTIMATED LOCALIZED RAINFALL TOTALS IN EXCESS OF
2 TO 3 INCHES IN THIS AREA.
SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE WARNING AREA THROUGH
9 PM WITH A LARGER...MORE WIDESPREAD AREA OF RAINFALL MOVING INTO
THE WARNING AREA THROUGH 11 PM.
ADDITIONAL WIDESPREAD RAINFALL OF AN INCH IS LIKELY WITH LOCALIZED
AMOUNTS POSSIBLY REACHING 3 INCHES. POOR DRAINAGE...LOW LYING
AREAS AS WELL AS BASEMENT...STREAM AND RIVER FLOODING IS POSSIBLE.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE BEEKMANTOWN...CHAZY...
CLINTONVILLE...DANNEMORA...ELIZABETHTOWN...ELLENBURG DEPOT...
HARKNESS...JAY...KEENE...KEESEVILLE...MORRISONVILLE...NORTH
HUDSON...UNDERWOOD...UPPER JAY AND PLATTSBURGH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. TURN
AROUND...DONT DROWN BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
$$
LAT...LON 4500 7339 4397 7345 4387 7422 4446 7393
4499 7398
SLW2 follow-up statements
000 WGUS71 KBTV 060115 FFSBTV NYC019-031-060600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 915 PM EDT TUE AUG 5 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLINTON AND ESSEX COUNTIES IN NEW YORK UNTIL 2 AM... AT 9 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING AN EXPENSIVE AREA OF HEAVY RAINFALL FROM THE NORTHERN HUDSON RIVER VALLEY NORTH TO THE CANADIAN BORDER. THIS AREA WAS MOVING NORTH AT 20 MPH AND WILL LIKELY CONTINUE ACROSS THE WARNING AREA THROUGH MIDNIGHT. AN ADDITIONAL INCH OF RAIN WILL LIKELY FALL ACROSS MUCH OF THE WARNING AREA BUT LOCALIZED AMOUNTS COULD EXCEED 3 INCHES. DOPPLER RADAR HAS ALREADY ESTIMATED WIDESPREAD RAINFALL OF 1 TO 2 INCHES BUT VERY LOCALIZED AMOUNTS OF UP TO 4 INCHES... INCLUDING NEAR AUSABLE FORKS IN ESSEX COUNTY...WHERE WEVE RECEIVED REPORTS OF FLOODING AND ROAD CLOSURES. FLOODING OF POOR DRAINAGE AREAS...ROADS AND BASEMENTS ARE LIKELY AS WELL AS CREEKS...STREAMS...SMALL RIVERS. FLASH FLOODING... WASH OUTS AND MUD SLIDES COULD OCCUR IN THE MOUNTAINOUS TERRAIN. IF FLOOD WATERS THREATEN...MOVE TO HIGHER GROUND IMMEDIATELY. IF WATER COVERS THE ROAD...DONT CROSS THE ROAD - TURN AROUND...DONT DROWN. AGAIN...THE FLASH FLOOD WARNING FOR CLINTON AND ESSEX COUNTIES REMAIN IN EFFECT UNTIL 2 AM.. ALSO...A FLOOD WATCH IS IN EFFECT UNTIL 4 AM WEDNESDAY. $$ WHITTIER
000 WGUS71 KBTV 060600 FFSBTV NYC019-031-060630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 200 AM EDT WED AUG 6 2003 ...THE FLASH FLOOD WARNING FOR CLINTON AND ESSEX COUNTIES IN NEW YORK HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN HAS ENDED IN CLINTON AND ESSEX COUNTIES...ENDING THE FLASH FLOOD THREAT. ALTHOUGH STREAMS AND CREEKS WILL BEGIN TO RECEDE DURING THE EARLY MORNING HOURS...SOME ROADWAYS MAY STILL BE COVERED WITH WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. OBEY ALL ROAD CLOSURE SIGNS...THEY ARE THERE FOR YOUR SAFETY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:15 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 5, 5:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
515 PM EDT TUE AUG 5 2003
UPDATED ZONES SENT TO EXPAND WATCH TO INCLUDE W SLOPES OF GREENS.
88D MOSAIC SHWG SHWRS/TSTMS DVLPG AND TRAINING ALG W SLOPES SO
DECIDED TO INCLUDE THIS AREA IN WATCH.
KJC
PREV DISCUSSION...
CRNT/SHORT TERM...AMS IS CARBON COPY OF YDA WITH TMPS INTO 80S AND
DWPTS IN L70S WITH CAPES 1500-2500 J/KG. SCT SHWRS/TSTMS MOVG NWD
THRU NNY AND W VT WITH MORE CONCENTRATED AREA OF CNVCTN ACRS ERN
PA/WNY ASSCD WITH STGR S/WV. AS UPR TROF BCMS NEG TILTED S/WV
ENERGY WL ROTATE NWD ACRS FA LTR TNGT INTO WED.
XPCT SHWRS/TSTMS TO BCM MORE WDSPRD TNGT AS S/WV APCHS AND QG LIFT
INCRS. BEST LIFT PROGGED ACRS W ZNS AND GIVEN CRNT SATL/RDR TRENDS
AND BACKING FLOW THIS LOOKS RSNBL. PW/S ARND 1.75 SO CONCERNED ABT
HVY RAFL. WL HOIST FFA FOR AREAS W OF GREEN MTNS WHERE HVIEST RAFL
XPCTD. LCL RAFL AMTS 2-4 PSBL.
WED...S/WV AND ASSCD POCKET OF MID LVL COOLING MVS ACRS FA SO CONTD
WITH LKLY POPS ALL DAY. WITH MORE CLD CVR XPCTD TRIMMED MAX TMPS TO
75 TO ARND 80.
WED NT/THU...S/WV LIFTS NWD WED NGT. XPCT SCT RW/TRW WED EVNG...
THEN GENLY DRY OVRNGT AS S/WV MVS N OF FA. NO SGFNT S/WVS NOTED
FOR THU BUT WITH TROF AXIS RMNG TO THE W AND CONTD WRM/HUMID AMS
SCT RW/TRW A GOOD BET.
XTNDD...WITH UPR TROF RMNG W OF RGN...BIGGEST CHALLENGE WL BE
TIMG/STRENGTH OF INDIVIDUAL S/WVS WHICH WL BE VRY DFCLT TO
DETERMINE. SO CONTD WITH CHC SHWRS. GFS SHWG SIGNS OF UPR TROF BRKG
DOWN WITH FLOW BCMG MORE WLY ERLY NXT WEEK SO PCPN CHCS WL
DECREASE.
.BTV...FLOOD WATCH TNGT FOR NYZ026-027-029>031-034-035-087 AND
VTZ001-002-005-006-009-011-016>019.
KJCHazardous weather outlook, Aug 5, 6:00 AM EDT, 13 hours 45 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-051145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 600 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION...MAINLY THIS AFTERNOON AND THIS EVENING...PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS THE REGION ON WEDNESDAY...PRODUCING LOCALLY HEAVY RAINFALL. THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS ACROSS THE REGION THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.